Heroin leading overdose calls


First responders stressed

By Nikki Blankenship - nblankenship@civitasmedia.com



First responder Johnathan Turner says overdoses have changed in the past decade.


Emergency Medical Technician (EMT) and firefighter Johnathan Turner says heroin is creating new challenges for first responders. Turner currently works full-time for Life Ambulance in Portsmouth and volunteers for Valley Township Fire Department.

Turner first entered his career as a desire to help other people. His mother was an EMT and his father was an EMT and firefighter. He grew up seeing what they did for their community. With a passion for helping others, he started his career in 2006.

“In 2006, heroin was a rarity,” he stated.

Turner explained that the issue at that time was mostly pain pills and occasionally amphetamines.

“We had an issue with pill mills at the time,” he explained.

That issue led to increased overdoses involving opioids such as OxyContin and Percocet and benzodiazepines such as Xanax. At the time, OxyContin (highly concentrated oxycodone manufactured by Perdue Pharma) was releasing high dosages of opioid pain medication on the streets of Scioto County, and it was often combined in dangerous drug cocktails that involved Percocet (a smaller dosage of oxycodone medication combined with acetaminophen — Tylenol) and benzodiazepines, which are used to treat anxiety. Overdoses were on the rise, surpassing car accidents as the leading cause of accidental death for the first time in history. Still, it could not compare to what the community is dealing with now.

“From when I started to now is different,” Turner stammered with an inability to dictate how severe the situation has become.

Approximately 2012 brought a change to the area. The community had enough. The pill mills were being shut down one-by-one, and doctors were being prosecuted for the part in the epidemic that was shaking Scioto County. Turner took some time away from the job. He remembers that as the pill mills were closing, addicts were having a harder time supplying their addiction.

“They got cut off from the pills, cut off cold turkey,” Turner stated. “Heroin was here. It was the exception, not the norm.”

At that time, Turner explained that there would be spikes in overdose calls, which seemed to correlate with the beginning and end of the month.

“We would have spikes. Then, it would taper off. It came in spurts,” Turner commented. “That feels like ancient history now.”

Turner returned to his career after a couple years away, and the pill epidemic had become the heroin epidemic.

“Epidemic is the best word I can use to describe it,” he explained. “It is widespread, and it is very taxing on the healthcare system and the community.”

Turner says when he returned heroin was very prevalent. Then, Fentanyl (an opioid pain medication with 100 times the potency of morphine) hit the area. Fentanyl came in pain patches. Turner explained that the patches were intended to provide medication throughout a day. Because the gums in the mouth are vascular, they absorb medications more easily. So, people would take the Fentanyl patches and scrape them on their teeth or chew them in order to get an entire day’s dose at one time. It was not long before people were cooking down patches and mixing the Fentanyl with heroin.

Shortly after Fentanyl hit the streets, carfentanil arrived. The drug is an opioid medication similar to Fentanyl except it is 10,000 times more potent than morphine and is used as a anesthetic for large animals such as elephants. It is one of the most potent opioids used commercially. It is now also being mixed with heroin. And, heroin users rarely know that they have taken anything but heroin.

“When carfentanil first came, we didn’t know what was going on,” Turner stated because the number of overdose calls increased so quickly.

Turner explained that overdose calls are now almost ongoing, especially in the city. There are at least two or three overdose calls a shift in Portsmouth.

“It’s like a constant intensity,” Turner said.

In the county, there are less.

“There is an overdose going on somewhere out in the county everyday,” he assured.

Though he could not say if they are continuing to increase, he did state, “April seems to have been a busy month for everyone.”

Overdose call are difficult for a variety of reasons. Turner explained that often people will avoid calling them in because they are afraid of getting in trouble or getting their loved one in trouble. When they put off calling, they increase chances of the situation turning deadly. Often, people will leave the overdosing person alone in a car, home, parking lot or wherever the happen to be and call anonymously after leaving the scene.

“Sometimes we find these patients in ways where we don’t have anyway of knowing their names or medical history,” Turner stated.

Sometimes, overdoses are not even called in as overdoses. They may be called in as a seizure or trouble breathing.

When EMTs arrive on an overdose call, they don’t really know what to expect. Overdose reversing drug Narcan is now in many homes and widely accessible. Thus, the patient may or may not have already received a dose. EMTs such as Turner also don’t know if Narcan is going to work.

“Everyone treats Narcan as a wonder drug,” he stated. “It’s great for reversing opioid based overdoses, but it depends on how much the person took, their size and what all they took. Especially with carfentanil, Narcan works for a little bit, but once the Narcan wears off, they (the patient) can go back into overdose.”

Carfentanil seems to stay in the bloodstream longer.

“With carfentanil, Narcan really just isn’t working as well,” Turner restated. “Narcan is for regular human medicine though. No one checked the dosage for an elephant.”

As a result, when EMTs know that carfentanil was used, they are working more aggressively to keep airways going and are giving more than one dose of Narcan.

Turner stressed that even without carfentanil, Narcan does wear off. There is always a chance that the patient will go back into overdose. Thus, they need medical attention. Often, the patient may wake up after taking Narcan and decide not to go the hospital. This can result in a return visit from EMTs a couple hours later.

Though both patient and bystanders often fear prosecution for drug activity, Turner stressed, “No one needs to die for a poor life choice. Our main concern is preservation of life. Don’t be afraid. Call us. I don’t put people in jail.”

In addition to not calling, people are also doing things to bring the patient out of overdose that are not helpful such as throwing ice water on them, putting them in the shower and even inserting ice cubes into their rectum. The ice water can send a person into shock. Additionally, opiates suppress the respiratory drive, making it difficult for a person to breathe. Putting them in a shower could drown them.

On the scene, EMTs need to worry about coming in contact with drugs as well as blood borne pathogens. Intravenous drug users could have open sores and abscesses, could have used dirty needles and exposed themselves to variety of disease, could have dirty needles or contaminated sharps exposed and in some cases are so saturated with the drug that it is coming out of the pores and has been ingested through skin-to-skin contact. Patients may get violent. There are often children present.

“Every scene is different. Every patient is different. Every overdose is different. So, you try to always be aware of your surroundings,” Turner commented. “People associate drug use with the wrong side of the tracks or the bad side of town, but it’s everywhere.”

Emergency responders are under a lot of stress and always looking for a way to do better. With heroin continuously being laced with new drugs, that is difficult.

“We’re trained for it. We know how to respond, but by the time we get a handle on it, it changes,” Turner said.

With the increased call volume, the hospital has advised first responders to intubate in the field and then bring into the hospital for Narcan. Narcan cost $40 for a 4 mg one-time dose.

“As we’re using more and more of it, it becomes a strain on budget,” Turner explained.

Additionally, so many overdose calls are taking units out and preventing them from being able to respond to other emergencies. At times, Life has so many out that Portsmouth Ambulance will have to take the call for them. With people using together, one overdose call can turn into three or four overdoses at one scene. Because the scenes are sometimes dangerous or may turn into multiple patients, EMTs are working as teams, further diminishing resources for other emergencies.

“We (Life Ambulance) try to get them (calls) covered as best we can, but there are times we don’t have a unit,” Turner stated. “It becomes very stressful. It’s a strain on first responders, but that preservation of life is still why we got into this. We do this to help people.”

He urges that a person going into an overdose is often sluggish, less responsive or not responsive, nodding off, very sweaty, have a change in color and may have shallow breathing. Several overdoses have resulted in death in the area. Anyone in the presence of an overdose is encouraged to call 911.

First responder Johnathan Turner says overdoses have changed in the past decade.
http://portsmouth-dailytimes.aimmedianetwork.com/wp-content/uploads/sites/28/2017/04/web1_imagejpeg.jpgFirst responder Johnathan Turner says overdoses have changed in the past decade.
First responders stressed

By Nikki Blankenship

nblankenship@civitasmedia.com

Reach Nikki Blankenship at 740-353-3101 ext. 1930.

Reach Nikki Blankenship at 740-353-3101 ext. 1930.